Aminoglycoside-induced hearing loss in HIV-positive and HIV-negtive multidrug-resistant tuberculosis patients

Harris, Tashneem ; Bardien, Soraya ; Schaaf, H. Simon ; Petersen, Lucretia ; De Jong, Greetje ; Fagan, Johannes J. (2012-06)

The original publication is available at


Background. Ototoxicity following aminoglycoside treatment for multidrug-resistant tuberculosis (MDR-TB), is a significant problem. This study documents the incidence of ototoxicity in HIVpositive and HIV-negative patients with MDR-TB and presents clinical guidelines relating to ototoxicity. Methods. A prospective cohort study of 153 MDR-TB patients with normal hearing and middle ear status at baseline controlling for 6 mitochondrial mutations associated with aminoglycosiderelated ototoxicity, at Brooklyn Chest Hospital in Cape Town. Pure tone audiometry was performed monthly for 3 months to determine hearing loss. HIV status was recorded, as was the presence of 6 mutations in the MT-RNR1 gene. Results. Fifty-seven per cent developed high-frequency hearing loss. HIV-positive patients (70%) were more likely to develop hearing loss than HIV-negative patients (42%). Of 115 patients who were genetically screened, none had MT-RNR1 mutations. Conclusion. Ototoxic hearing loss is common in MDR-TB patients treated with aminoglycosides. HIV-positive patients are at increased risk of ototoxicity. Auditory monitoring and auditory rehabilitation should be an integral part of the package of care of MDR-TB patients.

Please refer to this item in SUNScholar by using the following persistent URL:
This item appears in the following collections: